Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 44, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 18, 2018, 4:44 PM MST for Cibola County, New Mexico. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 4:44 PM MST (23:44 UTC)
- Expired
- Jul 18, 2018, 5:53 PM MST
- In force
- 69 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 167 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2216 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185
WGUS55 KABQ 182344
FFWABQ
NMC006-190145-
/O.NEW.KABQ.FF.W.0044.180718T2344Z-180719T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
544 PM MDT WED JUL 18 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Cibola County in west central New Mexico...
* Until 745 PM MDT.
* At 542 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain just east of Fence Lake along State Road 36. Up to two
inches of rain may have already fallen and an additional one inch
of rain will be possible.
* Some locations that will experience flooding include...
Fence Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3464 10842 3458 10843 3458 10871 3474 10872
3477 10865
$$
KJ2 follow-up statements
042
WGUS75 KABQ 190000
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
600 PM MDT WED JUL 18 2018
NMC006-190145-
/O.CON.KABQ.FF.W.0044.000000T0000Z-180719T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
600 PM MDT WED JUL 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTHWESTERN CIBOLA COUNTY...
At 558 PM MDT, Doppler radar indicated very heavy rain and small
hail impacting Fence Lake and surrounding areas. Up to two inches of
rain have already fallen across a large area in and around Fence
Lake. Flash flooding is already occurring.
Some locations that will experience flooding include...
Fence Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not enter or cross flowing water or water of unknown depth.
&&
LAT...LON 3464 10842 3458 10843 3458 10871 3474 10872
3477 10865
$$
KJ514
WGUS75 KABQ 190053
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
653 PM MDT WED JUL 18 2018
NMC006-190103-
/O.CAN.KABQ.FF.W.0044.000000T0000Z-180719T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
653 PM MDT WED JUL 18 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CIBOLA COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3464 10842 3458 10843 3458 10871 3474 10872
3477 10865
$$
KJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:35 PM MST, 9 minutes earlier.
Area forecast discussion, Jul 18, 4:35 PM MST, 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 535 PM MDT Wed Jul 18 2018 .AVIATION... 00Z TAF CYCLE Afternoon convection continues across mainly western NM this evening. Storm motion is generally to the SW. Sct cu remains along a weak sfc bdry over east-central NM, which is gradually drifting south. This will bring a period of mid-level cigs to KCVN to KROW this evening. Otherwise, VFR conditions prevail with brief with winds becoming terrain dominated overnight. High pressure builds more firmly over NM tomorrow with afternoon convection again confined to the high terrain. 24 && .PREV DISCUSSION...302 PM MDT Wed Jul 18 2018... .SYNOPSIS... A strong upper level high in the southern Great Basin will move southeastward across New Mexico Thursday and over west Texas Friday. Temperatures will rise to well above normal Thursday and Friday with record high temperatures likely in the southeast and east central plains. Shower and thunderstorm activity Thursday and Friday will be mainly located in the western and northern mountains. The upper high will move back to the west across New Mexico Saturday and Sunday with continued above normal temperatures and isolated to scattered thunderstorms in the northern and western higher elevations. The upper high will continue to move to the west Monday and Tuesday, and a strong backdoor cold front will push across eastern and central New Mexico Sunday night and Monday. Moisture behind the front will lead to increasing chances of showers and thunderstorms across eastern and central New Mexico Monday and Tuesday. && .DISCUSSION... The combination of warming and drying aloft, as a strong upper level high builds across NM from the northwest, has inhibited shower and thunderstorm activity this afternoon. Even so, there is enough low and mid level moisture across northern and western NM to produce isolated to scattered activity this afternoon and evening. As the upper level high shifts southeastward tonight and Thursday, a weak vortmax will move around the upper high circulation across western NM. This feature will increase convection across southwest and west central NM with scattered coverage expected Thursday afternoon and evening. Isolated showers and thunderstorms will be generated by convergence over the higher terrain in the northern mountains on Thursday. Otherwise, the strong upper level high will bring dry and warmer conditions to NM Thursday with record highs likely in the east central and southeast plains. The upper high will drift southeast over west TX Friday and will draw moisture northward over western NM and northeastward over north central NM. Scattered showers and thunderstorms are expected across western and northern NM Friday afternoon and evening due to the slight increase in mid level moisture. Very warm air aloft will result in another day of above normal temperatures across the region with record highs likely in the east central and southeast plains. The upper high will slowly shift back to the west over NM Saturday and Sunday with highs 5 to 12 degrees above normal across central and eastern NM and near normal to 5 degrees above normal in western NM. Saturday looks to be the driest day of the forecast period with just a few isolated showers and thunderstorms in the northern and western high terrain. A strong backdoor cold front will push across eastern and north central NM Sunday evening and overnight. The front will increase chances of shower and thunderstorm activity across these areas late Sunday and Sunday night. Models are in good agreement in showing the backdoor cold front reach the Continental Divide by Monday afternoon. A significant increase in moisture behind the front will fuel scattered convection Monday afternoon and Monday night. Cooler air behind the front will reduce high temperatures Monday by 3 to 7 degrees across central NM and 5 to 10 degrees across eastern New Mexico. Highs west of the Continental Divide Monday will still be 3 to 6 degrees above normal. As the upper high shifts further westward across AZ Tuesday and Wednesday, high temperatures will be near to slightly below normal. The moisture brought to northern and central NM by the backdoor front will be recycled Tuesday and Wednesday with isolated to scattered afternoon and evening convection expected with the highest chances of precipitation across north central and northeast NM. 28 && .FIRE WEATHER... Upper high center to wander from the Four Corners region eastward and over the Texas Panhandle/West Texas by Saturday, then drift back to the west early next week. Relatively drier air will dominate for the next couple of days, although there will still be isolated to scattered storms, the number and areal coverage of convection will be less than earlier this week. Storm motions will remain slow, which could result in some locally heavy rainfall. The higher terrain and west central New Mexico look to be favored this afternoon and evening, with a slight uptick on Thursday, but still favoring the west central and higher terrain. Locally fair to poor vent rates are forecast to persist for portions of the west central Thursday, and will also be found over the north central on Thursday. Convection will remain somewhat sparse for the monsoon season Friday into Sunday. The northwest third to half will be featured Friday, Saturday and Sunday afternoon for isolated to scattered slow moving showers and storms. This relative lull in monsoon activity may see an abrupt ending with an upper disturbance and associated cold front forecast to track into northeast New Mexico Sunday night and the front surging through the plains and through the central mountain chain Monday/Monday night. Some model differences show up during this time, with the ECMWF similar with the front but generating much less precipitation than the GFS. The ECMWF also does not move the upper high center as far west as quickly as the GFS, plotting it over southwest/south central New Mexico, versus the GFS locating it over Arizona. We are leaning toward the GFS, with the front jump starting more widespread and prolific rainfall for early to mid next week. Vent rates tend to improve Friday and Saturday. High temperatures will warm Thursday through Saturday, running about 5 to 10 degrees above average. In fact, a few near or record highs will be possible over the Wast Central Plains Thursday. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 18, 3:06 AM MST, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 406 AM MDT Wed Jul 18 2018 NMZ501>540-191000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 406 AM MDT Wed Jul 18 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will be mainly confined to the western and northern mountains this afternoon, then they may drift into the Rio Grande Valley this evening. A few of the stronger storms will contain heavy rain, which may result in very isolated flash flooding. Recent burn scars will be the most susceptible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered showers and thunderstorms will favor the area from the central mountains west to the Arizona border Friday through Sunday. Torrential rain will accompany a few of the stronger storms, perhaps leading to isolated flash flooding. Again, the burn scars will be the main concern. A significant increase in moisture early next week will bring about a sharp increase in showers and thunderstorms Monday and Tuesday, especially in the east. Flash flooding will be more likely. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 40
In the hours before
Special weather statement, Jul 18, 12:45 PM MST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
145 PM MDT WED JUL 18 2018
NMZ506-507-182015-
West Central Mountains-West Central Highlands-
145 PM MDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA COUNTY UNTIL
215 PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cebolletita, or 10 miles north of Laguna Pueblo, moving southwest at
10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Cebolletita, Bibo, Seboyeta, Paguate and Encinal.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3527 10740 3520 10732 3512 10740 3517 10751
3522 10748
TIME...MOT...LOC 1944Z 028DEG 7KT 3520 10737
KJSpecial weather statement, Jul 18, 1:11 PM MST, 3 hours 33 minutes before
Special Weather Statement National Weather Service Albuquerque NM 211 PM MDT WED JUL 18 2018 NMZ507-182045- West Central Highlands- 211 PM MDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA COUNTY UNTIL 245 PM MDT... At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near Laguna Pueblo, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Laguna Pueblo, Paguate and Mesita. This includes Interstate 40 between Mile Markers 114 and 116. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3512 10740 3517 10734 3507 10723 3502 10737 TIME...MOT...LOC 2011Z 323DEG 8KT 3511 10734 KJ
Special weather statement, Jul 18, 3:18 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
418 PM MDT WED JUL 18 2018
NMZ521-182300-
Sandia/Manzano Mountains-
418 PM MDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO AND NORTHWESTERN
TORRANCE COUNTIES UNTIL 500 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chilili, or 14 miles northwest of Estancia. This storm was nearly
stationary over the far northern end of the Dog Head burn scar.
Dime size hail and heavy rain will be possible with this storm.
Locations impacted include...
Chilili.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3488 10633 3491 10629 3489 10621 3482 10621
3481 10625
TIME...MOT...LOC 2217Z 298DEG 3KT 3488 10627
KJSpecial weather statement, Jul 18, 3:54 PM MST, 50 minutes before
Special Weather Statement National Weather Service Albuquerque NM 454 PM MDT WED JUL 18 2018 NMZ505-506-182330- West Central Mountains-West Central Plateau- 454 PM MDT WED JUL 18 2018 ...SPECIAL WEATHER STATEMENT... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Fence Lake, or 39 miles southeast of Zuni Pueblo, moving south at 10 mph. Half inch hail and very heavy rain will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cibola and northern Catron Counties. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3466 10855 3466 10842 3451 10844 3453 10862 TIME...MOT...LOC 2254Z 359DEG 9KT 3459 10848 KJ
Special weather statement, Jul 18, 4:31 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT WED JUL 18 2018
NMZ505-506-190015-
West Central Mountains-West Central Plateau-
531 PM MDT WED JUL 18 2018
...SPECIAL WEATHER STATEMENT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fence Lake, or 33 miles southeast of Zuni Pueblo, moving northwest at
20 mph.
Half inch hail and heavy rain will be possible with this storm.
Locations impacted include...
Fence Lake.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3465 10846 3452 10852 3458 10877 3471 10879
3477 10865
TIME...MOT...LOC 2330Z 122DEG 17KT 3464 10858
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:42 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval, San Juan | 2 hr |
| Jul 17, 6:01 PM MST | Flash Flood Warning | ABQ | Rio Arriba, Sandoval, San Juan | 115 min |
| Jul 17, 6:23 PM MST | Areal Flood Advisory | ABQ | Taos | 112 min |
| Jul 18, 12:38 PM MST | Areal Flood Advisory | ABQ | Cibola | 112 min |
| Jul 18, 12:45 PM MST | Special Weather Statement | ABQ | 30 min | |
| Jul 18, 12:54 PM MST | Areal Flood Advisory | ABQ | Cibola | 111 min |
| Jul 18, 1:11 PM MST | Special Weather Statement | ABQ | 34 min | |
| Jul 18, 2:25 PM MST | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 2 hr |
| Jul 18, 2:30 PM MST | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 18, 2:52 PM MST | Areal Flood Advisory | ABQ | Catron | 113 min |
| Jul 18, 3:18 PM MST | Special Weather Statement | ABQ | Bernalillo | 42 min |
| Jul 18, 3:20 PM MST | Severe Thunderstorm Warning | ABQ | Catron | 19 min |
| Jul 18, 3:51 PM MST | Areal Flood Advisory | ABQ | Cibola, McKinley | 114 min |
| Jul 18, 3:54 PM MST | Special Weather Statement | ABQ | 36 min | |
| Jul 18, 4:16 PM MST | Areal Flood Advisory | ABQ | Catron | 119 min |
| Jul 18, 4:31 PM MST | Special Weather Statement | ABQ | 44 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.